Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Milwaukee, WI

July 6, 2017Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 6, 2017, 8:37 PM CDT for Marquette County, Wisconsin. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Jul 6, 2017, 9:15 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marquette County, WI

The radar

The Green Bay radar (KGRB), 126 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:25 PM CDTHAIL 13 Wsw Westfield, WIONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1 TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6 MINUTES.
Jul 6, 9:25 PM CDTHAIL 14 Wsw Westfield, WIONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1 TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KMKX 070137
SVRMKX
WIC077-070215-
/O.NEW.KMKX.SV.W.0102.170707T0137Z-170707T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
837 PM CDT THU JUL 6 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marquette County in south central Wisconsin...

* Until 915 PM CDT

* At 837 PM CDT, a severe thunderstorm was located 7 miles east of
  Friendship, moving southeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Westfield, Lawrence, Oxford, Springfield Corners and Harrisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4398 8928 4376 8954 4380 8960 4398 8960
TIME...MOT...LOC 0137Z 309DEG 10KT 4399 8968 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
2 follow-up statements
143 
WWUS53 KMKX 070153
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
853 PM CDT THU JUL 6 2017

WIC077-070215-
/O.CON.KMKX.SV.W.0102.000000T0000Z-170707T0215Z/
Marquette WI-
853 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN MARQUETTE COUNTY...

At 852 PM CDT, a severe thunderstorm was located 7 miles northwest of
Westfield, or 10 miles east of Friendship, moving southeast at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Westfield, Lawrence, Oxford, Springfield Corners and Harrisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4398 8928 4376 8954 4380 8960 4398 8960
TIME...MOT...LOC 0152Z 309DEG 14KT 4396 8961 

HAIL...1.50IN
WIND...60MPH
 
$$

HENTZ
695 
WWUS53 KMKX 070202
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
902 PM CDT THU JUL 6 2017

WIC077-070215-
/O.CON.KMKX.SV.W.0102.000000T0000Z-170707T0215Z/
Marquette WI-
902 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN MARQUETTE COUNTY...

At 901 PM CDT, a severe thunderstorm was located near Westfield, or
12 miles east of Friendship, moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Westfield, Lawrence, Oxford, Springfield Corners and Harrisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4398 8928 4376 8954 4380 8960 4398 8960
TIME...MOT...LOC 0201Z 309DEG 14KT 4394 8958 

HAIL...2.00IN
WIND...60MPH
 
$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:25 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 6, 7:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
725 PM CDT Thu Jul 6 2017

.UPDATE...

Scattered thunderstorms were occuring over central Wisconsin with
more thunderstorms along a cold front farther north. meso models
have backed off on the thunderstorms, but these were initialized
just before the current storms developed. Still expected more
isolated storms, especially north of Madison this evening with
the better chance across the south when the cold front arrives.

&&

.AVIATION(00Z TAFS)...

Scattered thunderstorms were occuring over central Wisconsin with
more thunderstorms along a cold front farther north. meso models
have backed off on the thunderstorms, but these were initialized
just before the current storms developed. Still expected more
isolated storms, especially north of Madison this evening with
the better chance across the south when the cold front arrives.

Mainly VFR except ifr in thunderstorms.

Scattered showers and storms are expected Friday afternoon into the
early evening. A few storms could be strong with gusty winds and
small hail.

&&

.PREV DISCUSSION... (Issued 340 PM CDT THU JUL 6 2017)

TONIGHT - Forecast Confidence...Medium.

Southern WI is un-capped with up to 4000 j/kg of surface-based CAPE.
We are lacking any forcing to get thunderstorms to develop.
The bulk shear is increasing so any thunderstorms that can get going
should be strong.

The area to watch is central WI. This is where there is a decent
thermal boundary and a potential weak shortwave (water vapor
imagery). Look for this feature to slide southeast and potentially
trigger some strong storms late this afternoon into the early
evening. Several models key into this feature to produce storms when
it gets to southeast WI in the Milwaukee Metro area around 6 or 7
pm. Large hail and damaging wind (and a possible tornado) are what
we would expect.

One more area to watch is northeast MN. There is a large, uncapped
area with strong instability and moderate shear that is just ahead
of a surface cold front. Storms are now developing and these will
likely expand southeast and sweep through portions of southern WI
late this evening, like 11 pm to 2 am. Storms would likely be in a
line and elevated by the time they would reach us tonight, so
damaging winds would be the main threat, but large hail is still a
possibility depending upon storm mode.

Check the radar frequently and keep up with the latest forecasts and
discussions.

Friday... Forecast confidence is Medium.

Scattered showers and storms are expected Friday afternoon into the
early evening. These will develop along the leading edge of a potent
mid level shortwave trough that will slide through central WI late
Fri afternoon. Peak daytime heating, lingering low level moisture
will allow for around 1000 j/kg CAPE and moderate deep layer shear.
A few storms could be strong with gusty winds and small hail. SPC
added portions of WI into a Marginal risk due to our potential for a
few 1 inch hail reports and near-severe wind gusts.

FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium.

A few storms may linger into Friday evening over eastern CWA as
vigorous mid-level short wave slides southeast across Lake Michigan
into Lower Michigan.  Otherwise a brief period of quiet weather is
expected later Friday night through Saturday.  Return flow and
moisture begins as upper level ridging slides off to the southeast.
However, short term guidance in agreement on low level jet and
moisture convergence remaining mostly southwest of southern WI
across IA into northern IL.  Wl keep most of CWA dry but keep a
small chance in the far southwest around Darlington as low level jet
and weakly elevated instability may graze this area.  Slightly
deeper moisture in place on Sunday as possible convective eddy from
upstream overnight convection passes through. GFS also indicating
potential enhanced upper level divergence from right entrance region
of upper jet passing to the north of the area.  So wl have low
chance pops in for Sunday.

Friday... Forecast confidence is Medium.

Scattered showers and storms are expected Friday afternoon into the
early evening. These will develop along the leading edge of a potent
mid level shortwave trough that will slide through central WI late
Fri afternoon. Peak daytime heating, lingering low level moisture
will allow for around 1000 j/kg CAPE and moderate deep layer shear.
A few storms could be strong with gusty winds and small hail. SPC
added portions of WI into a Marginal risk due to our potential for a
few 1 inch hail reports and near-severe wind gusts.

EXTENDED PERIOD...

SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

Will continue to carry chance wording for thunderstorms across
southern WI Sunday night into Monday night as cold front caught in
WNW steering winds shifts south through the area.  Low level forcing
from front will be enhanced by passing mid-level short waves caught
in upper level steering flow.  Column moisture will not be a problem
as precipitable water values are expected to return to around 1.5
inches by this time. However some uncertainty regardings differences
in timing of passing mid-level short waves.  At this point, best
chance for more widespread thunder looks to be Monday.

Quiet weather will return across most of southern WI as high
pressure passes across the western Great Lakes in the Tue/Wed time
frame. Significant differences in timing of next synoptic forcing
event to affect the area in the Wed night/Thu period.  ECMWF had
been showing more amplified short wave moving through, but has now
backed off on amplitude.  Unstable atmosphere and northwest steering
winds will continue to bring periods of unsettled weather for the
later part of next week.

AVIATION (21Z TAFS)...

We are expecting thunderstorms in southern WI this afternoon and
evening. Timing is very uncertain. Earlier storms will be isolated.
More widespread storms are expected either early this evening or
late this evening, depending on their evolution across northern
Wisconsin.

Scattered showers and storms are expected Friday afternoon into the
early evening. A few storms could be strong with gusty winds and
small hail.

MARINE...

Southwesterly winds will quickly become established by early
evening. Swly winds will veer to nwly by sunrise on Fri with the
winds shifting to the northeast for the afternoon. The magnitude of
the winds and waves will remain fairly weak.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Hentz
Tonight/Friday and Aviation/Marine...MBK
Friday Night through Thursday...Cronce
Hazardous weather outlook, Jul 6, 5:33 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
533 PM CDT Thu Jul 6 2017

WIZ046-047-051-052-056>060-062>072-072245-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
533 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible through the evening.
The primary threats will be damaging wind to 70 mph and large hail
up to 2 inches. A tornado can not be ruled out. Heavy rainfall
resulting in localized street flooding will also be possible.

The Wisconsin Department of Natural Resources has issued an air
quality advisory for ozone until 11 pm for people in Kenosha
county.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday afternoon into the
early evening. Several of these storms may cause hail to one inch
and wind gusts to 60 mph.

The chance for thunderstorms returns Sunday and continue off and
on into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ643>646-072245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
533 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible from late this
afternoon into the evening. The threats are damaging wind to 70
mph and large hail up to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Friday afternoon into the
early evening. Several of these storms may cause hail to one inch
and wind gusts to 60 mph.

The chance for thunderstorms return Sunday and continue off and
on into Monday night.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 6, 8:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
834 PM CDT THU JUL 6 2017

WIZ046-070215-
Marquette-
834 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARQUETTE COUNTY...

At 834 PM CDT, a strong thunderstorm was located near Friendship,
moving southeast at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Westfield, Lawrence, Oxford, Springfield Corners and Harrisville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4395 8932 4374 8956 4377 8960 4398 8960
      4398 8940
TIME...MOT...LOC 0134Z 309DEG 10KT 4400 8969

BSH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:34 PM CDTSpecial Weather StatementMKXMarquette41 min
Jul 6, 9:09 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette66 min
Jul 6, 9:37 PM CDTSpecial Weather StatementMKXSauk23 min
Jul 6, 10:09 PM CDTSpecial Weather StatementMKXColumbia, Green Lake, Marquette66 min
Jul 6, 10:16 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge44 min
Jul 6, 10:40 PM CDTSpecial Weather StatementMKXColumbia50 min
Jul 6, 10:50 PM CDTSpecial Weather StatementMKXDodge25 min
Jul 6, 10:58 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk47 min
Jul 6, 11:13 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha32 min
Jul 6, 11:31 PM CDTSevere Thunderstorm WarningMKXDane33 min
Jul 6, 11:47 PM CDTSpecial Marine WarningMKX58 min
Jul 6, 11:47 PM CDTSpecial Weather StatementMKXOzaukee43 min
Jul 7, 12:02 AM CDTSevere Thunderstorm WarningMKXJefferson, Racine, Walworth, Waukesha28 min
Jul 7, 12:07 AM CDTSpecial Weather StatementMKXJefferson23 min
Jul 7, 12:10 AM CDTSpecial Marine WarningMKX95 min
Jul 7, 12:13 AM CDTSpecial Weather StatementMKXMarquette32 min
Jul 7, 12:14 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth46 min
Jul 7, 12:22 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette39 min
Jul 7, 12:26 AM CDTSevere Thunderstorm WarningMKXRacine, Walworth34 min
Jul 7, 12:39 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine36 min
Jul 7, 12:44 AM CDTSpecial Weather StatementMKXGreen Lake46 min
Jul 7, 1:03 AM CDTSpecial Weather StatementMKXWalworth27 min
Jul 7, 1:38 AM CDTSpecial Weather StatementMKXJefferson22 min
Jul 7, 1:42 AM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha28 min
Jul 7, 1:56 AM CDTSpecial Weather StatementMKXWaukesha34 min
Jul 7, 2:17 AM CDTSpecial Weather StatementMKXWaukesha28 min
Jul 7, 2:38 AM CDTSpecial Weather StatementMKXKenosha37 min
Jul 7, 3:10 AM CDTSpecial Weather StatementMKXKenosha35 min
Jul 7, 5:10 PM CDTSpecial Marine WarningMKX110 min
Jul 7, 5:25 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan39 min
Jul 7, 5:42 PM CDTSpecial Weather StatementMKXFond du Lac, Green Lake, Marquette63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.